Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 185, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2016, 3:24 PM CDT for Barber County, Pratt County, Kansas. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2016, 3:24 PM CDT (20:24 UTC)
- Expired
- Jun 28, 2016, 4:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 78 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 3:26 PM CDT | HAIL 1 | 1 Se Cairo, KS | |
| Jun 28, 3:26 PM CDT | HAIL 1 | Cairo, KS | |
| Jun 28, 3:58 PM CDT | TSTM WND GST 61 | Medicine Lodge, KS | . |
| Jun 28, 4:10 PM CDT | TSTM WND GST 66 | Medicine Lodge, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1570 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
668
WUUS53 KDDC 282024
SVRDDC
KSC007-151-282115-
/O.NEW.KDDC.SV.W.0185.160628T2024Z-160628T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 323 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF ISABEL...MOVING SOUTH AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
PRATT...MEDICINE LODGE...SHARON...SAWYER...ISABEL AND CAIRO.
THIS REPLACES THE WARNING THAT WAS PREVIOUSLY IN EFFECT FOR BARBER
AND PRATT COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3713 9859 3722 9880 3762 9878 3773 9847
3739 9846 3738 9835 3723 9835
TIME...MOT...LOC 2023Z 351DEG 21KT 3751 9859
HAIL...1.75IN
WIND...70MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:07 PM CDT, 17 minutes earlier.
Area forecast discussion, Jun 28, 3:07 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 307 PM CDT TUE JUN 28 2016 ...Updated for Short Term... .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CDT Tue Jun 28 2016 For this evening, an outflow boundary will continue push south of Dodge City, with some strong to severe storms possible. Hail to quarter size and heavy rainfall possible. A supercell or two is also possible with larger hail with some stronger upper winds today than yesterday. Then later tonight a Mesoscale Convective Complex (MCS) is forecast to move in from Nebraska. Will carry highest chances across south central sections then blend smaller chances west. Severe storms are not expected later tonight, except for some strong winds to 50 mph and small hail, lots of lightning and areas of heavy rainfall. Overnight lows will be in the mid to upper 60s. For Wednesday, upper level northwest flow will continue with a cold front near the Oklahoma border. Will carry 20 to 30 percent chances wtih the better chances south and east of Dodge City. South winds shift to the east and northeast with a cold front. Highs look to be from the upper 80s near and east of Dodge City with mid 90s for parts of southwest Kansas. .LONG TERM...(Wednesday through Monday) Issued at 325 AM CDT Tue Jun 28 2016 The active northwest flow pattern will continue through the end of the week. A couple of things that will probably act to enhance precipitation coverage and intensity later in the week will be 1) a fairly decent surface front which will slow down and perhaps become quasi-stationary across southern Kansas and 2) some minor mid level perturbations/enhanced mid level moisture rotating around weak ridging, thanks to abundance of mountain convection across the southern Rockies. POPs in the Long Term will be highest Thursday Night through Saturday Night with 12-hr POPs every period in the 40- 60 percent territory somewhere across our forecast area from west central KS through south central KS. It still looks as though some areas will see potentially excessive rainfall once the polar front gets down here, given all the moisture that will be around and the generally weak mid-upper level flow leading to slow-moving convection. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1156 AM CDT Tue Jun 28 2016 Light east to southeasterly upslope will prevail with VFR conditions. A complex of thunderstorms is then forecast to drop south to southeastward across much of south central Kansas late tonight and towards morning. The best guess for timing is at KHYS around 08-11Z and 09-12z at KGCK and KDDC. Strong outflow winds will be the main threat along with heavy rainfall and frequent lightning. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 91 67 88 / 30 20 30 40 GCK 66 93 67 87 / 20 10 20 40 EHA 66 95 66 89 / 10 20 30 50 LBL 67 94 67 90 / 20 30 30 50 HYS 66 87 65 84 / 40 40 40 40 P28 68 90 69 90 / 30 30 40 50 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Kruse LONG TERM...Umscheid AVIATION...Kruse
Hazardous weather outlook, Jun 28, 5:49 AM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 549 AM CDT TUE JUN 28 2016 KSZ030-031-043>046-061>066-074>081-084>090-291100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 549 AM CDT TUE JUN 28 2016 /449 AM MDT TUE JUN 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTH ACROSS THE SOUTHWEST KANSAS REGION DURING THE MORNING HOURS. NO SEVERE WEATHER IS EXPECTED. ANOTHER LARGER ROUND OF THUNDERSTORM ACTIVITY IS EXPECTED LATE THIS EVENING AND OVERNIGHT. MARGINAL SEVERE WEATHER IS POSSIBLE UP ALONG THE I-70 CORRIDOR, BUT THE ACTIVITY SHOULD WEAKEN AS IT CONTINUES SOUTH INTO SOUTHWEST AND SOUTH CENTRAL KANSAS DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE IN THE FORECAST EACH PERIOD, BUT THE BEST CHANCES WILL BE FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT AS A FRONTAL BOUNDARY BECOMES NEARLY STATIONARY ACROSS SOUTHERN KANSAS. SOME SEVERE WEATHER IS POSSIBLE, BUT THE GREATER THREAT MAY BE EXCESSIVE RAINFALL LEADING TO SOME ISOLATED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Jun 28, 2:54 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 254 PM CDT TUE JUN 28 2016 KSZ044-045-063-064-282045- FINNEY KS-NESS KS-LANE KS-HODGEMAN KS- 254 PM CDT TUE JUN 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... SOUTHEASTERN LANE...SOUTHWESTERN NESS AND NORTHWESTERN HODGEMAN COUNTIES UNTIL 345 PM CDT... AT 253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF BEELER...MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KALVESTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3830 10031 3831 10015 3808 10001 3804 10033 TIME...MOT...LOC 1953Z 350DEG 13KT 3827 10024 WHITE
Local storm report, Jun 28, 3:05 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL KINSLEY 37.92N 99.41W
06/28/2016 M3.00 INCH EDWARDS KS PUBLIC
MEASURED 3.5 INCHES
&&Local storm report, Jun 28, 3:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 4 SSW CAIRO 37.60N 98.58W
06/28/2016 U1.00 INCH PRATT KS PUBLIC
MOSTLY NICKELS, A FEW QUARTERS.
&&
AWThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:20 PM CDT | Special Weather Statement | DDC | Finney, Gray | 40 min |
| Jun 28, 2:35 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 39 min |
| Jun 28, 2:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 65 min |
| Jun 28, 2:50 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 55 min |
| Jun 28, 2:54 PM CDT | Special Weather Statement | DDC | Hodgeman | 51 min |
| Jun 28, 2:58 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 39 min |
| Jun 28, 3:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 41 min |
| Jun 28, 3:36 PM CDT | Special Weather Statement | DDC | Kiowa | 39 min |
| Jun 28, 3:47 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 45 min |
| Jun 28, 4:05 PM CDT | Special Weather Statement | DDC | Barber | 55 min |
| Jun 28, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 41 min |
| Jun 28, 4:17 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.